Alert archive / Tennessee / Flash Flood Warnings in 2023

Flash Flood Warning 7, NWS Nashville, TN

July 20, 2023Fentress County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 20, 2023, 9:25 AM CDT for Fentress County, Tennessee. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2023, 9:25 AM CDT (14:25 UTC)
Expired
Jul 20, 2023, 12:30 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

County Fentress County, TN

The radar

The Knoxville radar (KMRX), 134 km from the middle of the area, began a volume at 14:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 9:26 AM CDTRAIN 4.567 Nw Clarkrange, TNHome weather station on Veterans Loop in Wilder measured 4.56 inches of rain so far.
Jul 20, 9:30 AM CDTFLASH FLOODClarkrange, TNHwy 127 and Hwy 62 intersection in Clarkrange flooded.
Jul 20, 10:01 AM CDTFLASH FLOOD3 Nne Clarkrange, TNFranklin Loop Road near Highway 127 is flooded and impassable. Also downed tree across the road.
Jul 20, 10:23 AM CDTFLASH FLOOD3 S Jamestown, TNGlenobey Road near Jamestown washed out and closed. Davis Road also flooded and closed.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 2.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2023-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1793 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2023-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 304 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1793 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
304 m²/s²
0-3 km storm-relative helicity
309 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.4

Open this sounding in Storm Lab

The text

As transmitted.

697 
WGUS54 KOHX 201425
FFWOHX
TNC049-201730-
/O.NEW.KOHX.FF.W.0007.230720T1425Z-230720T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
925 AM CDT Thu Jul 20 2023

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Fentress County in middle Tennessee...

* Until 1230 PM CDT.

* At 925 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen with additional rainfall expected. Local emergency 
  management has reported water is rising near Highway 62 and 
  Highway 127 in Clarkrange. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Jamestown, Allardt, Grimsley and Clarkrange.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3652 8496 3646 8470 3641 8466 3640 8466
      3637 8471 3638 8472 3634 8474 3633 8479
      3630 8479 3628 8488 3624 8488 3621 8491
      3616 8491 3615 8500 3617 8503 3615 8505
      3614 8512 3622 8508 3628 8511 3633 8498

FLASH FLOOD...RADAR INDICATED

$$

Clements
1 follow-up statement
613 
WGUS74 KOHX 201555
FFSOHX

Flash Flood Statement
National Weather Service Nashville TN
1055 AM CDT Thu Jul 20 2023

TNC049-201730-
/O.CON.KOHX.FF.W.0007.000000T0000Z-230720T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fentress TN-
1055 AM CDT Thu Jul 20 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT THIS 
AFTERNOON FOR FENTRESS COUNTY...

At 1055 AM CDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Between 4 and 6 inches of rain 
have fallen with additional rainfall expected. Flash flooding is 
already occurring with numerous roads across Fentress County flooded 
and washed-out.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Jamestown, Allardt, Grimsley and Clarkrange.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3652 8496 3646 8470 3641 8466 3640 8466
      3637 8471 3638 8472 3634 8474 3633 8479
      3630 8479 3628 8488 3624 8488 3621 8491
      3616 8491 3615 8500 3617 8503 3615 8505
      3614 8512 3622 8508 3628 8511 3633 8498

FLASH FLOOD...RADAR INDICATED

$$

Clements

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 6:42 AM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jul 20, 6:42 AM CDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
642 AM CDT Thu Jul 20 2023

...New AVIATION...

.SHORT TERM...
(Today through Friday)
Issued at 300 AM CDT Thu Jul 20 2023

Expecting shower and thunderstorm chances to pick up as remainder
of morning hours progress, as an MCS potentially develops within
a continuance of northwesterly flow aloft with surface boundaries
of note across northern and southwest portions of mid state region
also aiding in convective development. Not an absolute by any means,
but consensus of latest CAMs, North American, and global models,
supported also by latest hourly SPC EMC RAP PW & 850 mb moisture
transport vector analysis showing best chances of precipitation this
morning across northern and eastern portions of our area to more of
a shift to southwest to southern portions as late morning into early
afternoon hours progress. With some locations within current flood
watch area having received between three up to six inches of
rainfall from yesterday's rounds of convection, certainly soils will
be saturated, and certainly will continue with previous flood watch
issuance for these and surrounding locations across north and
central portions of mid state region through noon today.
Latest WPC QPF depicting heaviest precipitation amounts, which
will generally occur during morning hours today, for locations
around and east of I-24 Corridor. Wording of current flood watch
continues to be quite reasonable, mentioning that one to two inches
of rainfall will be common, with some locations experiencing more
than three inches of rainfall. Again, there is a chance of a few
strong to severe thunderstorms developing as these rounds of
convection role through our area today, especially if local boundary
interactions help aid convective development and susbstantial CAPE
values can be reached, as good low to mid level lapse rates are
expected with this stronger convection, and SRH values are expected
to be high enough, that tornado formation, although remaining quite
low, can not totally be ruled out. Outside of watch area, certainly
an inch or so of rainfall can be expected. With a more southwesterly
to southern track of showers and thunderstorms across our area
expected at least through late morning into early afternoon hours
today, despite some indication that heat index values, especially
for locations south of I-40 Corridor and west of I-65 Corridor,
particularly locations approaching southern TN River Valley Region,
could potentially range 100 to around 105 degrees, have some
significant doubts that these values will actually be reached.
Thus, as of this time, not planning on issuing an heat advisory
products for these locations this afternoon. Will continue to
mention possibility of scattered showers and thunderstorms this
afternoon after rounds of morning convection dissipate. A
significant temperature gradient when it comes to high temperatures
across our area is expected today with highs ranging lower 80s Upper
Cumberland Region to potentially mid 90s far southwest.

Look for best chances of showers and thunderstorms across
southwestern portions of mid state after midnight tonight per a
shortwave passage. Of particular note, a surface summertime cold
front is expected to move into northwestern portions of our area
toward sunrise on Friday. As this surface front sinks slowly
southward as Friday progresses, best chances of showers and
thunderstorms are expected across locations generally south of I-40
Corridor as a series of shortwave passages continue to be expected
in a northwesterly flow aloft pattern that will finally become more
zonal in nature as weekend approaches. Potential for stronger
convection on Friday not as great as today. As for temperatures
tonight into Friday, look for lows tonight to be seasonable ranging
upper 60s Cumberland Plateau Region to lower 70s west. Highs on
Friday will be a few degrees below seasonal normal values spanning
the 80s.

&&

.LONG TERM...
(Friday Night through next Wednesday)
Issued at 300 AM CDT Thu Jul 20 2023

There will be some lingering showers and thunderstorms Friday
night into Saturday with best potential across southern portions of
our area as surface front finally pushes into deep south by sunrise
on Saturday morning and northwesterly upper level flow once again
becomes established but expected to be dry in nature. From Saturday
night through next Wednesday, dry conditions look to prevail except
for potentially three different time periods. The first time period
will be on Sunday afternoon when a subtle shortwave disturbance is
expected to move across northwestern portions of area within broad
upper level troughing aloft. The second time period will be on
Monday afternoon when another subtle shortwave passage occurs within
shifting eastward broad upper level troughing influences. The third
time period will be on Wednesday afternoon as some low level
moisture is expected to work under under upper level ridging
influences across most of mid state region. These three time periods
will share in common the possibility of bringing isolated showers
and thunderstorms to mid state region.

As for temperatures, per above mentioned frontal passage, expect
quite pleasant temperatures across our area for upcoming weekend
with highs spanning the 80s and lows spanning the 60s. Look for a
slow warmup to temperatures at or even slightly above seasonal
normal values by mid portion of next work week as surface high
pressure influences shift eastward, bringing summertime humid
conditions back to our area once again.

&&

.AVIATION...
(12Z TAFS)
Issued at 640 AM CDT Thu Jul 20 2023

SHRA/TSRA has developed over the eastern 1/3 of Middle TN, sparing
CKV/BNA/MQY at least for the next couple of hours. Expect vis/cig
drops at CSV/SRB over the next few hours. Additional showers and
thunderstorms could move through by mid morning into the
afternoon, but confidence on location and timing is low. Winds
will remain from the W/SW through much of the TAF period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      89  72  88  66 /  70  30  60  30
Clarksville    89  73  86  65 /  70  30  30  20
Crossville     82  67  81  63 /  80  30  70  30
Columbia       91  71  88  66 /  50  40  70  40
Cookeville     84  69  83  64 /  80  40  50  30
Jamestown      82  68  81  63 /  80  40  30  20
Lawrenceburg   91  71  87  66 /  50  40  70  40
Murfreesboro   90  71  87  65 /  60  30  70  30
Waverly        89  72  86  66 /  50  40  60  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flood Watch until noon CDT today for Cannon-Cheatham-Clay-
Cumberland-Davidson-De Kalb-Dickson-Fentress-Houston-Humphreys-
Jackson-Macon-Montgomery-Overton-Pickett-Putnam-Robertson-
Rutherford-Smith-Stewart-Sumner-Trousdale-Van Buren-Warren-White-
Williamson-Wilson.

&&

SHORT TERM...JB Wright
LONG TERM....JB Wright
AVIATION.....Adcock

In the hours before

Special weather statement, Jul 20, 5:44 AM CDT, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Nashville TN
544 AM CDT Thu Jul 20 2023

TNZ009-030>032-201115-
Putnam TN-Jackson TN-Macon TN-Smith TN-
544 AM CDT Thu Jul 20 2023

...A strong thunderstorm will impact portions of northern Smith,
Jackson, southeastern Macon and west central Putnam Counties through
615 AM CDT...

At 544 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Carthage, moving east at 45 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Carthage, Gainesboro, Baxter, South Carthage, Dixon Springs, Pleasant
Shade and Granville.

This includes Interstate 40 between mile markers 277 and 278.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3641 8551 3640 8550 3635 8550 3612 8567
      3628 8609 3637 8606 3639 8601 3639 8598
      3642 8597 3643 8598 3643 8600 3645 8597
TIME...MOT...LOC 1044Z 282DEG 37KT 3635 8588

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Adcock

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 5:44 AM CDTSpecial Weather StatementOHXJackson, Smith31 min
Jul 20, 5:57 AM CDTAreal Flood AdvisoryOHXClay, Fentress, Jackson, Macon, Overton, Pickett and 1 more3 hr
Jul 20, 7:10 AM CDTAreal Flood AdvisoryOHXFentress, Jackson, Overton, Putnam3 hr
Jul 20, 7:58 AM CDTAreal Flood AdvisoryOHXCumberland, Fentress, Putnam3 hr
Jul 20, 8:18 AM CDTFlash Flood WarningOHXClay, Fentress, Jackson, Overton, Pickett4 hr
Jul 20, 10:47 AM CDTFlash Flood WarningOHXCumberland, Fentress, Overton, Putnam, White5 hr
Jul 20, 11:35 AM CDTSpecial Weather StatementOHXSumner25 min
Jul 20, 11:50 AM CDTSevere Thunderstorm WarningOHXHouston, Humphreys, Montgomery, Stewart40 min
Jul 20, 12:04 PM CDTFlash Flood Warning Considerable damage threatOHXFentress, Overton, Pickett6 hr
Jul 20, 12:11 PM CDTSevere Thunderstorm WarningOHXCheatham, Montgomery, Robertson34 min
Jul 20, 12:36 PM CDTSevere Thunderstorm Warning Considerable damage threatOHXCheatham, Davidson, Robertson, Sumner, Wilson39 min
Jul 20, 12:41 PM CDTSevere Thunderstorm Warning Destructive damage threatOHXDavidson, Robertson, Sumner, Wilson34 min
Jul 20, 12:51 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Hickman, Montgomery, Robertson39 min
Jul 20, 1:06 PM CDTAreal Flood AdvisoryOHXCheatham, Davidson, Montgomery, Robertson, Sumner54 min
Jul 20, 1:11 PM CDTSevere Thunderstorm Warning Destructive damage threatOHXDavidson, Rutherford, Smith, Sumner, Trousdale, Wilson49 min
Jul 20, 1:29 PM CDTSpecial Weather StatementOHXBedford, Coffee46 min
Jul 20, 1:35 PM CDTSevere Thunderstorm Warning Considerable damage threatOHXCannon, Coffee, DeKalb, Putnam, Rutherford, Smith and 3 more40 min
Jul 20, 1:44 PM CDTSevere Thunderstorm WarningOHXBedford, Coffee, Grundy31 min
Jul 20, 2:07 PM CDTSpecial Weather StatementOHXBedford, Williamson38 min
Jul 20, 2:11 PM CDTSevere Thunderstorm Warning Considerable damage threatOHXCoffee, Grundy, Van Buren, Warren, White34 min
Jul 20, 2:15 PM CDTFlash Flood WarningOHXDeKalb, Putnam, Van Buren, White3 hr
Jul 20, 2:17 PM CDTFlash Flood WarningOHXDeKalb, Smith, Trousdale, Wilson3 hr
Jul 20, 2:20 PM CDTAreal Flood AdvisoryOHXCheatham, Davidson, Dickson, Williamson3 hr
Jul 20, 2:23 PM CDTAreal Flood AdvisoryOHXMaury, Williamson3 hr
Jul 20, 2:30 PM CDTFlash Flood WarningOHXCannon, DeKalb, Van Buren, Warren3 hr
Jul 20, 2:30 PM CDTSevere Thunderstorm WarningOHXBedford, Coffee, Grundy45 min
Jul 20, 2:32 PM CDTFlash Flood WarningOHXBedford, Cannon, Coffee, Grundy, Warren3 hr
Jul 20, 2:34 PM CDTAreal Flood AdvisoryOHXBedford, Coffee, Marshall, Maury, Rutherford, Williamson3 hr
Jul 20, 2:41 PM CDTSpecial Weather StatementOHXGiles34 min
Jul 20, 2:49 PM CDTSpecial Weather StatementOHXMarshall41 min
Jul 20, 2:52 PM CDTSevere Thunderstorm WarningOHXGiles23 min
Jul 20, 2:55 PM CDTSevere Thunderstorm WarningOHXBedford, Giles, Marshall, Maury35 min
Jul 20, 3:16 PM CDTFlash Flood WarningOHXFentress, Pickett3 hr
Jul 20, 3:45 PM CDTAreal Flood AdvisoryOHXBedford, Giles, Marshall, Maury3 hr
Jul 20, 3:56 PM CDTAreal Flood AdvisoryOHXPutnam109 min

Nearby

Flash Flood Warnings in Tennessee, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.